The sphericity of the complex of non-degenerate subspaces

Alice Devillers, R. Gramlich, B. Muhlherr

    Research output: Contribution to journalArticlepeer-review

    4 Citations (Scopus)


    We prove that the complex of proper non-trivial non-degenerate subspaces of a finite-dimensional vector space endowed with a non-degenerate sesquilinear form is homotopy equivalent to a wedge of spheres. Additionally, we show that the same is true for a slightly wider class of simplicial complexes, the so-called generalized Phan geometries of type An. These generalized Phan geometries occur as relative links of the filtration studied in Devillers and Mühlherr (Forum Math. 19 (2007) 955–970), whose sphericity implies topological finiteness properties of suitable arithmetic groups and allows for a revision of Phan's group-theoretical local recognition (K.-W. Phan, J. Austral. Math. Soc. Ser. A (part I) 23 (1977) 67–77; (part II), 129–146) of suitable finite groups of Lie type with simply laced diagrams.
    Original languageEnglish
    Pages (from-to)684-700
    JournalJournal of the London Mathematical Society
    Issue number3
    Publication statusPublished - 2009


    Dive into the research topics of 'The sphericity of the complex of non-degenerate subspaces'. Together they form a unique fingerprint.

    Cite this